Florida, 2012

Damaging Winds in Florida, July 25 to 26, 2012

July 25 to 26, 2012 · NWS TAE · 7 events in 3 counties and zones

Another day of scattered afternoon pulse convection occurred across northwest Florida with a few storms once again becoming briefly severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Another day of scattered afternoon pulse convection occurred across northwest Florida with a few storms once again becoming briefly severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 25, 10:04 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 25, 10:04 AM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1204 PM EDT Wed Jul 25 2012

.NEAR TERM [Through Tonight]...
The disturbed weather pattern continues this afternoon. Upper
level ridging dominates the much of the southeastern part of the
country. The exception is a developing MCV over the northeastern
Gulf of Mexico associated with deep convection along our offshore
waters. At the surface, the ridging continues for the southeastern
U.S., interrupted by a weak surface trough carving down the
southeastern coastline from South Carolina through the
northeastern Gulf. This trough will be a focusing point for
convection this afternoon, along with the afternoon seabreeze
fronts.

Convection ongoing in the Gulf of Mexico has been quite
impressive. Frequent lightning and severe wind gusts are being
experienced with the cluster of storms well south of Apalachicola.
Most of these storms will remain confined to our offshore waters
this afternoon, with only a scattering of storms expected
elsewhere in the Gulf. Over land, expect the seabreeze fronts to
get going around the 2 PM hour across north Florida. Convection
should start to fill in along the aforementioned surface trough
across Georgia an hour or so later and spread into Alabama in a
much more scattered form by late afternoon/early evening.

On to the severe threat...
This mornings sounding has moistened quite a bit since this time
yesterday, with PWAT values nearing 2.25 inches, close to +2
standard deviations above average. We've mixed out the low level
inversion by now thus, the steep low level lapse rates from this
mornings sounding are likely being realized close to the surface.
Instability is forecast to be plentiful this afternoon, especially
along and near the surface trough. Mid-level lapse rates aren't
all to impressive this morning, however, steeper lapse rates were
noticed on both the BMX and FFC soundings this morning and will
likely be advected into our northern counties this afternoon.
Although lapse rates will steepen, the hail threat it is a bit
deceiving. The above average temperatures near the surface
continue aloft, and it appears as though large hail will be hard
to come by this afternoon. The main threat in any severe storms
that do develop will be damaging winds. Gusty sub-severe winds can
be expected in any storms that develop this afternoon. The best
threat for severe wind gusts will be along the surface trough,
especially in southern Georgia.

The temperatures will remain fairly consistent for the next three
days, in which all of the highs will be in the mid to upper 90s.
Today is when we are expecting the highest temperatures, with
high 90s in the northern portion of our forecast area, and low to mid
90s elsewhere.  As a result of these temperatures in the northern
area tomorrow, it is possible for heat INDICIES to reach at least
108 degrees, which will prompt heat advisories.

&&

.SHORT TERM [Thursday Through Friday]...
By Thursday, the NAM is trying to bring some early morning
convection into the Florida Panhandle. This appears overdone, and is
pushing the MET pops higher than would be expected for a type 4 sea
breeze day. Opted for a little higher pop in the the GFS, but not as
high as the NAM for Thursday afternoon.

Friday will be a more typical type 4 sea breeze day. Could be a
little less coverage across the southeastern portion of the forecast
area as some drier air from Central Florida tries to work into the
Florida Big Bend as the subtropical ridge axis shifts gradually
northward.

Thursday and Friday the temperatures will cool to the low to mid
90s due to increased afternoon convection. The low temperatures
are all in the low to mid 70s range.

&&

.LONG TERM [Friday Night through Tuesday]...
A long wave trough will be deepening into the eastern third of the
nation at the start of the period. The latest Euro is quicker to
lift this trough off to the northeast, while the GFS holds the
trough axis along the spine of the Appalachians and actually
amplifies it into FL by early next week. If the latter solution
verifies, we will get into a northwest flow regime by Sunday with
the potential for MCSs from Sunday through Wednesday. The models
show a front settling into the deep south over the weekend. The
front should stall just north of the region, but could result in
somewhat higher coverage across our northern zones than pure sea
breeze climatology would suggest, especially if any MCSs develop. We
used an ensemble PoP approach that incorporated sea breeze climo
along with the GFS and Euro MOS and HPC PoP forecasts. Not
surprisingly, PoPs will generally range from 30-50 each day across
most of the forecast area. Max temps are forecast to be a couple of
degrees above climo through most of the period.

&&

.AVIATION [Beginning 15Z Wednesday]...
VFR conditions quickly returned to all of the terminals this
morning, and should prevail before this afternoon's Thunderstorms,
some of which could be strong to severe. The best chances for
convection will be in the afternoon and early evening hours at the
TLH and VLD terminals, but we could have an earlier start than
originally anticipated based on this morning's 11 UTC WRF run.

&&

.MARINE...
The local area resides on the extreme northwestern fringe of the
subtropical ridge. In the northeastern Gulf, a weak surface trough
will result in periods of multiple wind directions. However, winds
will generally remain out of the west to southwest this afternoon.
The trough will dissipate by tomorrow and winds will remain steady
out of the southwest for the foreseeable future. Headline
conditions are not expected through the short term.

&&

.FIRE WEATHER...
Typical of mid summer, low level humidity is expected to remain
well above critical thresholds for the foreseeable future. This
will preclude red flag criteria from being met over the next week.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.

GA...Heat Advisory from 2 PM this afternoon to 7 PM EDT this evening
     for Baker-Ben Hill-Berrien-Brooks-Calhoun-Clay-Colquitt-
     Cook-Decatur-Dougherty-Early-Grady-Irwin-Lanier-Lee-Lowndes-
     Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-Thomas-
     Tift-Turner-Worth.

AL...Heat Advisory from 1 PM this afternoon to 6 PM CDT this
     evening for Coffee-Dale-Geneva-Henry-Houston. GM...None.

GM...None

&&

NEAR TERM...Harrigan/Godsey
SHORT TERM...Godsey
LONG TERM...Wool
AVIATION...Gould
MARINE...Harrigan/Godsey
FIRE WEATHER...Harrigan/Godsey
Hazardous weather outlook, Jul 25, 3:27 AM CST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
527 AM EDT WED JUL 25 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-261000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
527 AM EDT WED JUL 25 2012 /427 AM CDT WED JUL 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

AFTERNOON TEMPERATURES WILL WARM INTO THE MID AND UPPER 90S TODAY
ACROSS THE REGION. THESE HOT TEMPERATURES WILL COMBINE WITH A VERY
HUMID AIRMASS TO PRODUCE A PERIOD OF DANGEROUS HEAT INDICES IN
EXCESS OF 108 DEGREES ACROSS SOUTHEASTERN ALABAMA AS WELL AS INTO
SOUTHWESTERN AND SOUTH CENTRAL GEORGIA. ANYONE CONDUCTING OUTDOOR
ACTIVITIES TODAY SHOULD TAKE FREQUENT BREAKS INSIDE AIR
CONDITIONED BUILDINGS AND DRINK PLENTY OF WATER.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON WITH THE SEA BREEZE. SOME OF THESE STORMS COULD BECOME
STRONG TO SEVERE WITH THE PRIMARY THREAT BEING STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON
AND EVENING. STORMS ARE EXPECTED TO BE MORE NUMEROUS BY THE
WEEKEND AS A WEAK FRONTAL BOUNDARY STALLS ACROSS NORTH FLORIDA.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED THIS
AFTERNOON...HOWEVER SPOTTERS SHOULD ACTIVELY MONITOR WEATHER IN
THEIR LOCATION AND REPORT AS NECESSARY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

GODSEY

The radar

The Eglin Afb radar (KEVX), 68 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 25, 12:55 PM CST to 12:56 PM CST
Where
Jackson County, 1.99 mi WNW of Marianna to 1.23 mi NW of Marianna
Measured
60 kt (69 mph) estimated gust
Property damage
$7,000
Reported by
Broadcast Media
Coordinates
30.785, -85.259

Roof and awning damage occurred to two businesses at Highway 90 and Hall Street. A 40-50 ft tree was also blown down near the Waffle House. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
July 25, 3:15 PM EST
Where
Leon County, 2.83 mi NNW of Lake Iamonia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.670, -84.260

A tree was blown down near the intersection of North Meridian Road and Fairbanks Ferry Road. Monetary damage was estimated.

Thunderstorm Wind, Gadsden

When
July 25, 3:30 PM EST
Where
Gadsden County, Quincy
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.580, -84.570

A tree and power line were blown down in Quincy. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
July 25, 3:55 PM EST
Where
Leon County, 1.38 mi WNW of Fallschase
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.460, -84.220

A power line was blown down near the intersection of Weems Rd and Acadian Blvd.

Thunderstorm Wind, Leon

When
July 25, 4:00 PM EST
Where
Leon County, 1.38 mi WSW of Apalachee Regional Park
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.410, -84.170

A tree was blown down near the intersection of Old St Augustine Rd and Verdura Way. Monetary damage was estimated.

Thunderstorm Wind, Jackson

When
July 26, 2:58 PM CST
Where
Jackson County, (Mai)marianna Municipal Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
30.830, -85.180

A 64 mph wind gust was measured by the ASOS at the Marianna airport.

Thunderstorm Wind, Jackson

When
July 26, 3:00 PM CST
Where
Jackson County, Greenwood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
30.870, -85.160

The Jackson county 911 call center reported a couple of trees down near Greenwood. Monetary damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390498, 390501, 390500, 390503, 390505, 390507, 390506.